Are you sure that the 2-4 inch hairs are break-offs and not new growth? Over the past 5 years I have had a condition called "Telogen Effluvium" three separate times, where many more of your hairs go into resting stage, and you lose what seems like handfuls all over a short period of time (causing thinning). You then get lots of little short hairs growing back in.
My episodes of TE have been caused by anemia, having surgery, and stopping a hormonal medication (which I'm dealing with right now and experiencing LOTS of thinning). TE can be caused by many different things; you can google it and find lots of info. about it.
TE usually starts about 3-4 months after the precipitatng factor (surgery, illness, stress, deficiency, medication, etc.). Once your body recovers or the cause is dealt with (like stopping a medication), your hair usually grows back to normal.
I'm not sure if TE causes hair breakage, but some of the things you've experienced over the past few months makes me wonder if you too are dealing with TE.
I would probably mention it to my doctor because simple deficiencies (like my anemia) can easily be corrected.
Hugs - Austen
"There is no charm equal to tenderness of heart." - Jane Austen
Fibromyalgia, 2 back surgeries, Meniere's Disease, 30+ kidney stones, GERD, IBS, Asthma, Allergies, Endometriosis, Heart Arrythmia, Myofascial Pain, TMJ.